Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Mar 21, 2021, 7:08 AM MDT for Missoula County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2021, 7:08 AM MDT (13:08 UTC)
- Expired
- Mar 21, 2021, 7:45 AM MDT
- In force
- 37 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132 WWUS85 KMSO 211308 SPSMSO Special Weather Statement National Weather Service Missoula MT 708 AM MDT Sun Mar 21 2021 MTZ004>006-043-211345- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 708 AM MDT Sun Mar 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 745 AM MDT... At 705 AM MDT, Doppler radar was tracking an intense snow shower near Lolo, or near Missoula, moving east at 25 mph. Visibility one-half mile or less will be possible, creating quickly changing conditions and potential slick spots. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, East Missoula, Clinton and Turah. LAT...LON 4679 11437 4696 11432 4683 11364 4664 11370 TIME...MOT...LOC 1305Z 286DEG 21KT 4680 11405 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:07 AM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Mar 21, 3:07 AM MDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Missoula MT 307 AM MDT Sun Mar 21 2021 .DISCUSSION...Showers increased in coverage overnight and are forecast to linger through this morning. Brief snow accumulations are expected over mountain passes but unlikely at lower elevations. Much like yesterday, breezy westerly winds return for the afternoon. A moist upslope flow arrives tonight as the next trough moves into the Pacific Northwest. There has been a trend for higher snow amounts in the terrain of north-central Idaho, along the ID/MT border, and into the Glacier Region tonight through Monday morning. Impacts from the snow above around 4000 feet, and especially over mountain passes, may warrant winter weather advisories for Monday. As the previous discussion mentioned, a backdoor cold front remains possible for Monday night in northwest Montana and along the Divide. Model guidance is converging to a better agreement for the front, so confidence is increasing for impacts from snow along Highway 2 east of Kalispell. There is still a question on how far west the front will advance, but the GFS maintains a westerly track which could cause snow impacts into more of western Montana. Brief drier conditions hold for Tuesday night and early Wednesday before the next weather system arrives. There are differences in the depth of the Wednesday night-Thursday trough but low elevation snow chances continue to exist. && .AVIATION...Snow showers are obscuring terrain and are forecast to decrease in coverage after mid-morning. Breezy westerly winds again return for the afternoon and shower activity is also forecast to increase in coverage. Widespread lowered ceilings and mountain snow arrive during the evening with the arrival of the next trough. Snow levels will lower to around 2500 feet but most of the accumulations are expected above around 4000 feet, with many inches of new snow expected in north-central Idaho through northwest Montana by Monday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Mar 21, 7:08 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 708 AM MDT Sun Mar 21 2021 MTZ004>006-043-211345- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 708 AM MDT Sun Mar 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 745 AM MDT... At 705 AM MDT, Doppler radar was tracking an intense snow shower near Lolo, or near Missoula, moving east at 25 mph. Visibility one-half mile or less will be possible, creating quickly changing conditions and potential slick spots. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, East Missoula, Clinton and Turah. LAT...LON 4679 11437 4696 11432 4683 11364 4664 11370 TIME...MOT...LOC 1305Z 286DEG 21KT 4680 11405
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 1:51 PM MDT | Winter Weather Advisory | MSO | Flathead, Lake | 22 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.